Alabama, 2008Hail and Damaging Wind in Alabama, June 9, 2008
June 9, 2008 · NWS HUN · 2 events in 2 counties and zones
Daytime heating and a moist unstable air mass ahead of an approaching cold front produced isolated afternoon strong to severe thunderstorms|across northern Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating and a moist unstable air mass ahead of an approaching cold front produced isolated afternoon strong to severe thunderstorms|across northern Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 9, 2:49 PM CST, 3 minutes earlier.
Area forecast discussion, Jun 9, 2:49 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
349 PM CDT MON JUN 9 2008
.SHORT TERM...THROUGH TUESDAY NIGHT...
CENTRAL TENN VALLEY IS SEEING MORE SHRA/TSRA COVERAGE THAN WE HAVE
IN SEVERAL DAYS...THOUGH AT THIS TIME THERE ARE STILL JUST A FEW
CELLS COLLECTED IN FAR NERN AL NEAR THE AL-GA STATE LINE. WARM AND
UNSTABLE CONDITIONS PERSIST THIS AFTN WITH SEVERAL SITES REACHING
93-94 DEGREES...THOUGH DEWPTS HAVE DROPPED INTO THE 65-70 RANGE SO
HEAT INDICES HAVE YET TO REACH 100F MOST PLACES. UPPER-AIR ANALYSES
INDICATE THAT THE BERMUDA HIGH PLAGUING THE REGION HAS NOW MOVED
JUST OFF THE CAROLINA COAST...AND THE LOCAL PATTERN IS DOMINATED BY
SOUTHERLY FLOW. A WEAK DISTURBANCE CONTINUES TO SPIN OVER FL...AND
ANOTHER WEAK DISTURBANCE IS ROUNDING THE WRN FLANK OF THE RIDGE
ALONG THE MS-AL STATE LINE.
NEXT 24-36 HRS WILL BE DOMINATED BY A FIRST ATTEMPT TO BREAK DOWN
THAT RIDGE. THE TROUGH NOW IN THE CENTRAL PLAINS WILL EJECT INTO THE
LOWER GREAT LAKES...DRAGGING A COLD FRONT TO NEAR THE NWRN TIP OF
ALABAMA AND BREAKING DOWN THE ONCE-DOMINANT RIDGE. THIS WILL ALLOW
FOR MORE SHRA/TSRA DEVELOPMENT...BUT THE BULK OF THE PVA AND FRONTAL
EFFECTS WILL OCCUR WELL TO THE NORTH. MODEL QPF HAS TRENDED DRIER
AND DRIER THE LAST SEVERAL DAYS...PRESUMABLY PICKING UP ON THIS
TREND...BUT FEEL THIS IS TOO DRY GIVEN THE ENVIRONMENT AND WILL
CONTINUE WITH 20 POPS TONIGHT...AND 30 POPS TMRW. THIS WILL HELP
BREAK THE WORST OF THE HEAT...WITH HIGHS STAYING IN THE UPPER 80S AT
WORST. A FEW SHRA/TSRA MAY LINGER INTO TUESDAY EVENING...BUT THEY
SHOULD DISSIPATE BY MIDNIGHT. ANY STORMS THAT DEVELOP TMRW AFTN
STILL HAVE SOME POTENTIAL TO PRODUCE GUSTY WINDS...BUT ABUNDANT
MOISTURE WITH PWATS EXCEEDING 1.75 INCHES AND SLOW STORM MOTION WILL
MAKE FOR A GREATER HVY RAIN THREAT INSTEAD. THE FRONT WILL WASH OUT
ACROSS THE AREA...DIMINISHING PCPN CHANCES AND NOT RESULTING IN ANY
AIR MASS CHANGE /THOUGH IT WILL NOT BE AS HOT OR MUGGY THANKS TO THE
RIDGE BREAKING DOWN/.
.LONG TERM...WEDNESDAY THROUGH MONDAY...
WED/THURS TIME PERIOD STILL LOOKS TO BE DOMINATED BY LOW-AMPLITUDE
RIDGING...LEADING TO MAINLY DIURNAL CONVECTION BOTH DAYS. THERE IS
SOME POTENTIAL FOR ENHANCEMENT IF ANY ADDITIONAL WEAK DISTURBANCES
ROUND THE WRN FLANK OF THE UPPER HIGH...BUT FOR NOW FEEL THE 20 POPS
IN PLACE ARE APPROPRIATE. HIGHS SHOULD BE A LITTLE ON THE WARM SIDE
OF SEASONAL AVGS BUT NOT OPPRESSIVELY HOT.
MED-RANGE GUIDANCE CONTINUES TO LOOK INTERESTING FOR LATE IN THE
WEEK AS AN UPPER-LEVEL LOW MOVES ALONG THE US/CAN BORDER...BREAKING
DOWN THE RIDGE AND DRAGGING A COLD FRONT INTO THE REGION SATURDAY.
THE WEAKER RIDGE SHOULD ALLOW FOR GREATER PCPN COVERAGE FRIDAY...AND
THE APPROACHING FRONT SHOULD ENHANCE CONDITIONS FURTHER BY SATURDAY.
WILL BE INTERESTING TO WATCH WHAT HAPPENS WITH THE FRONT...AS BOTH
THE 12Z GFS AND ECMWF PUSH THE FRONT ENTIRELY THROUGH THE AREA...
BRINGING DRIER THOUGH NOT ESPECIALLY COOLER AIR INTO THE CWFA. WITH
THIS KIND OF RUN-TO-RUN CONTINUITY AND MDL AGREEMENT...WILL INCLUDE
THIS IN THE FCST AND DRY THINGS OUT FOR SUN NIGHT/MON...BUT IT
REMAINS TO BE SEEN WHETHER THIS IS INDEED CREDIBLE IN MID-JUNE.
CLOUDS AND MOISTURE WILL COOL THINGS INTO THE MID/UPPER 80S FRI AND
SAT...BUT POSTFRONTAL CONDITIONS WILL NOT BE MUCH IF AT ALL COOLER
/ASSUMING THE FRONT DOES ACTUALLY MAKE IT THROUGH/.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 70 88 66 90 / 20 30 20 20
SHOALS 69 87 67 90 / 20 30 20 20
CULLMAN 69 88 68 88 / 20 30 20 20
FAYETTEVILLE 69 87 66 88 / 20 30 20 20
ALBERTVILLE 70 88 68 87 / 20 30 20 20
FORT PAYNE 67 89 66 87 / 20 30 20 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
BCC
Hazardous weather outlook, Jun 9, 12:10 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
110 PM CDT MON JUN 9 2008
ALZ001>010-016-TNZ076-096-097-101000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
110 PM CDT MON JUN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THROUGH TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE TODAY...AS A WEAK
SYSTEM APPROACHES FROM THE SOUTH. THESE STORMS MAY BRIEFLY PRODUCE
STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL.
HOT CONDITIONS WILL PERSIST TODAY WITH TEMPERATURES WARMING INTO THE
LOW TO MID 90S BY EARLY AFTERNOON. WITH A MOIST AIR MASS IN
PLACE...HEAT INDICES MAY BRIEFLY APPROACH OR EXCEED 100 DEGREES.
RESIDENTS ARE URGED TO TAKE THE NECESSARY PRECAUTIONS TO PROTECT
THEMSELVES FROM THE HEAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A DECAYING COLD FRONT WILL APPROACH THE REGION ON MONDAY NIGHT
AND TUESDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAINFALL IS POSSIBLE. AN ISOLATED STRONG THUNDERSTORM
WITH GUSTY WINDS CANNOT BE RULED OUT.
WEAK UPPER LEVEL SYSTEMS CROSSING THE REGION WILL RESULT IN THE
CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY...
ESPECIALLY IN THE AFTERNOON AND EVENING.
ANOTHER COLD FRONT WILL APPROACH THE REGION FRIDAY THROUGH THE
WEEKEND... INCREASING THE CHANCE FOR SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED DUE TO THE SLOW MOVEMENT OF
THE FRONT.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
JE
In the hours before
Special weather statement, Jun 9, 2:16 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 PM CDT MON JUN 9 2008
ALZ010-092045-
DE KALB-
316 PM CDT MON JUN 9 2008
...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 345 PM CDT...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 5 MILES SOUTH OF FORT PAYNE...MOVING
NORTHWEST AT 10 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
DOG TOWN.
ADAMSBURG.
COLLBRAN.
FORT PAYNE.
PINE RIDGE.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Thunderstorm Wind, Dekalb
- When
- June 9, 2:52 PM CST to 2:57 PM CST
- Where
- Dekalb County, 1.33 mi ESE of Sylvania
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.560, -85.810
Severe thunderstorm winds knocked down trees, damaged a fence, and tore shingles off the roof of the Sylvania High School.
Hail, Jackson
- When
- June 9, 5:00 PM CST to 5:02 PM CST
- Where
- Jackson County, 0.57 mi W of Section
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.580, -85.990
A severe thunderstorm produced penny size hail at the Foodland store in Section.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, June 9, 20082 deaths · 2 events
- Heat in Rhode Island, June 9 to 10, 20082 deaths · 1 event
- Hail and Damaging Winds in Arkansas, June 9, 20081 death · $600,000 · 2.75 in hail · 17 events
- Flash Flood in Wisconsin, June 9, 2008$37 million · 1 event
- Flash Flooding and Hail in Indiana, June 9 to 11, 20081 injured · $1.4 million · 1.75 in hail · 55 events
- Hail and Damaging Winds in Ohio, June 9 to 10, 2008$753,000 · 65 kt wind · 39 events
- Hail and Damaging Winds in Tennessee, June 9 to 10, 2008$204,000 · 1.75 in hail · 28 events
- Damaging Winds and Lightning Strike in Indiana, June 9, 2008$405,000 · 65 kt wind · 10 events
- Hail and Damaging Winds in Mississippi, June 9 to 10, 2008$293,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Ohio, June 9, 20081 injured · $195,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Ohio, June 9 to 10, 2008$93,000 · 1.75 in hail · 22 events
- Flash Flooding in Oklahoma, June 9, 2008$135,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107954, 107953.